In January I attempted suicide twice because I went through an unbearable depression phase. I haven't stopped thinking about suicide for many years now. This is a thought which is slowly destroying whatever little is left of my life. I have seen many doctors and I have tried several medications. I am currently on a very high dose of venlafaxine and I still pray every night that I don't wake up. Is there really no hope for me? If no doctors can help me then what's left? ECT? I heard you lose a lot of your memory from such treatment. I mean I've tried so hard to beat this thing but it's too much.
I know you have been on many medications, as I have also.
Do you think perhaps that you have been mis-diagnosed as Uni-polar, when perhaps there are some bi-polar components to your illness that are not being treated?
That was my problem for many years until a new P-doc told me that new advances in the understanding of depression indicate that there are as many as 5 different types of bi-polar depression that are usually referred to as bi-polar NOS (Not Otherwise Specified)
People with bi-polor NOS tend to respond better to combinations of meds such as Lithium, Lamictal, with a good anti-depressant also. Like a three med combination.
My P-doc also informed me that with Venlafaxine (Effexor) the actual Norephinepherine action of the drug is not activated below the 225Mg dosage mark. Meaning that most people get the Norephinepherine action at much higher dosages than what is normally prescribed. (as you know it acts on Serotonin and Norephinepherine)
When I say you may be bi-polar, I do not mean that you have uporic highs such as a person with bi-polar 1 might have. Like I said there is much VERY new study that indicates many more forms of bi-polar dissorder than were every known before.
In the next year my P-doc says that these different types of bi-polar will be broken up into more than just the current 1 & 2 types, but rather type 3, 4, and even type 5.
You may not be medication resistant, just mis-diagnosed and have not yet been given the right types and combinations of medications to combat this possible (NOS) type of bi-polar that you may have.
Prescribing psychotropic medications properly takes an absolute expert in the feild of Psychopharmocology. It is not an exact science, but rather an art. This artists must be very experienced and talented to get the combinations of drugs and dosages just right.
Thank you so much for this information. I will mention this to my doctor and it may be a good idea for me to try some lithium. As you said, I do not experience euphoric phases as a bi-polar but I have had occasional very brief episodes of elated mood and it may be some form of this illness. I am on 375mg effexor so the norepinephrine action should be having an effect. Thanks again for this. It's given me a bit of hope.
You sound like me Laius, I had suicidal ideations all the time for years, though my only attempt (though a very serious one was in 1998), and I didn't get treated for bipolar then.
I have the same as you, brief episodes of elation, then I crash, then a day later I'm fine.
I have Bipolar Spectum Disorder - what I'm told it's right between BP2 and BP Nos.
I don't care which one I have, as long as I have effective treatment. Effexor and Cymbalta were both very activating to my hypomania, and I was also suicidal at the time on Cymbalta(only on it for 3 weeks). I'm now on Lamictal, a mood stabilizer which is also a anti-seizure med, I'm also on Lithium and Seroquel. I have more energy then I've had in years. I left my place today and did a huge amount of errands all in one day! I don't remember the last time I left the west end here. Do have hope, you can have more days of feeling good!
Thanks. I've been reading a lot about BP2 and NOS. I didn't even know they existed as a diagnosis! I'm sure my doc didn't even think about those. Unfortunately I am in a very small country which falls short of the standard of health care offered in the Western parts of Europe and in the States. But you have given me hope and I'm feeling somewhat better. Thank you so much!
Seek a physciatrist. They are the ones more likely to diagnose you correctly. That would be your first course of action, secondly you must be patient and allow the meds to start working in your favor. If you continue to have suicidal thoughts, hit the ER. I am glad you are feeling somewhat better, but rest assured you still need to act.
I agree with teko - you need to see a psychiatrist, if not at least a family doctor, and be very truthful about what is going on, you'll get the help you need I would think. I lied to myself and a psychiatrist(but he didn't ask the right questions either). I kick myself, I could have been diagnosed earlier.
I do know that many drugs on the market are available throughout Europe like Lithium, which has been around more then 50 yrs. You won't know what's fully available unless you ask for help, which I know you want. You have to be your own advocate, even in first world countries you do, it's difficult to get help quickly, especially in Canada because of our national healthcare system, though I don't have to pay a thing, it takes time (unless you've been in the hospital) to get a psychiatrist, but keep asking for help.
I sympathise entirely with you as i have thought about suicide in the past. Apart from seeing your doctor and trying different medication have you tried counselling with a psychiatrist or a support group. Sometimes talking about it helps a little. I know you are in a dark place right now and everything seems utterly hopeless but suicide is not the answer. While all your pain would stop if you succeeded you would leave your family and friends with a life sentence of pain and guilt. I know because i have had a relative commit suicide and the people they love never really recover from such an act. I hope you get some help and if you do want someone to talk to anytime you can contact me.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.